Hail, Brown
- When
- June 7, 4:10 PM CST
- Where
- Brown County, 1.48 mi NNE of Sabetha
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.920, -95.770
Nickel and penny size hail along with quarter size hail was reported.
Severe Thunderstorms including supercells and organized multicell storms developed across parts of Kansas during the evening of June 7. The storms produced numerous reports of large hail and a few reports of wind damage also occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Severe Thunderstorms including supercells and organized multicell storms developed across parts of Kansas during the evening of June 7. The storms produced numerous reports of large hail and a few reports of wind damage also occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 7, 1:35 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 235 PM CDT SUN JUN 7 2009 .DISCUSSION... CONCERNS FOR SHORT TERM ARE WITH SEVERE POTENTIAL THIS AFTERNOON AND EVENING. ATMOSPHERE OVER NE KS BECOMING INCREASINGLY UNSTABLE AFTER GOOD SUNSHINE AND WITH STEADY FETCH OF MID TO UPPER 60S DEWPOINTS INTO MUCH OF OUR AREA. FRONTAL BOUNDARY LINGERS IN OUR WESTERN BORDER AS LOW PRESSURE DEVELOPS OVER CTR KS. NORTHERN PORTION OF THE BOUNDARY RESIDES NEAR THE KS/NE BORDER. STRONG SHORTWAVE MOVING EASTWARD OUT OF WESTERN COLORADO EXPECTED TO INSTIGATE STORMS BY THE LATE AFTERNOON HOURS. SOUNDING GOING UP ATTM...BUT APPEARS FOR NOW THAT CAP IS HOLDING OVER SOUTHERN PORTION OF THE CWA. RUC DOES ANALYZE A 20J/KG WEAK SPOT IN THE CIN OVER THE MANHATTAN AREA AND NORTHWARD...AND WITH SOME CONVERGENCE IN THE WIND FIELDS...ALSO SEEN BY A FINE LINE ON THE RADAR...WILL HAVE EYE ON THIS AREA INITIALLY. MODELS STILL OVERDOING THE CAPE WITH TDS PROGGED IN THE 70S...HOWEVER WIDESPREAD 2-3K J/KG WOULD BE REPRESENTATIVE CONSIDERING REAL TDS. INITIAL 0-1KM SHEAR NEAR PRESSURE TROUGH/SURFACE BOUNDARY AND OVER ALL OF NORTHEAST KS NOT TOO IMPRESSIVE WITH LESS THAN 10 KTS. PLENTY OF DEEPER LAYER SHEAR WITH 0-6KM AT 30-50KTS...SO SUPERCELLS HAVE PLENTY OF SUPPORT. EXPECT THESE TO INCREASE LATER TODAY AS STRONGER WINDS APPROACH ALOFT WITH WAVE. INITIAL CONCERNS WOULD BE LARGE HAIL GIVEN STRONG INSTABILITY AND RELATIVELY MOIST AIR MASS IN THE LOW LEVELS...BUT WITH SOME TURNING OF THE WINDS AND POTENTIAL QUICK DEVELOPMENT IN STRONG INSTABILITY CANNOT RULE OUT A TORNADO THREAT. FRONT SHOULD GET A GOOD PUSH FROM THE UPPER WAVE AND MOVE ACROSS THE AREA BY 12Z. BETTER INSTABILITY LIFTS NORTHEAST AS LLJ STRENGTHENS AND EXPECT CONVECTION TO FOLLOW. STILL ANTICIPATE STORMS ALONG THE FRONTAL BOUNDARY LATER TONIGHT BUT WITH STRONGER THREAT FOCUSED NORTH. 67 AFTER A DRY MONDAY...SURFACE RIDGE BEGINS RETREATING EASTWARD MONDAY NIGHT...BUT DRY CONDITIONS SHOULD CONTINUE THROUGH THE NIGHT. GFS AND NAM BEGIN SIG DISAGREEMENT AT THAT POINT IN POSITION OF WARM FRONT DEVELOPING TO EAST OF LEE LOW. GFS BRINGS THIS WARM FRONT NORTHWARD WITH THE GREATEST PRECIP THREAT ON TUESDAY OVER NORTHEAST KS AND AREAS N. NAM ON THE OTHER HAND KEEPS BOUNDARY ACROSS NRN OK AND INFERRED CONVECTIVE COMPLEX MOVING THROUGH EC KS. HAVE GONE SLIGHTLY CLOSER TO NAM SOLUTION...BUT HAVE SOMEWHAT BROADBRUSHED PRECIP CHANCES ACROSS ENTIRE AREA DUE TO UNCERTAINTY. BEYOND THAT...WE STAY IN NEARLY ZONAL FLOW WITH DISTURBANCES PERIODICALLY COMING THROUGH. TIMING OF THESE VERY CHALLENGING IN THIS EXTENDED TIME FRAME BUT HAVE CHANCES EVERY DAY. FOR THE MOST PART...GFS KEEPS SURFACE LOW AND ASSOCIATED WARM FRONT TO THE SOUTH OUR AREA UNTIL LATE IN THE WEEKEND...WHICH WOULD KEEP SURFACE BASED SEVERE WEATHER THREAT TO OUR SOUTH. 12Z ECMWF ON THE OTHER HAND DOES BEING A SYSTEM OUT FARTHER TO THE N NEXT WEEKEND WITH WARMER TEMPERATURES AND A BETTER CHANCE OF MORE SIGNIFICANT STORMS. GIVEN ISSUES THAT LONG RANGE MODELS HAVE HAD...HAVE JUST BROADBRUSHED POPS DURING NEXT WEEKEND WITH CLOSE TO HPC TEMPERATURES WHICH WERE BASED PARTLY ON ECMWF ENSEMBLE. 60 && .AVIATION... STORM CHANCES WILL BE PRIMARY CONCERN THIS TAF PERIOD. LATER MODELS SUGGESTING WE COULD SEE SOME DEVELOPMENT AROUND THE 20-21Z TIMEFRAME NEAR THE TAF SITES. KEPT VCTS BUT ADJUSTED THE TIMES. THESE STORMS WILL BE STRONG AND WOULD EASILY BRING IFR/LIFR CONDITIONS TO THE SITES AND WILL AMEND AS THEY DEVELOP SINCE NOT ONE SURE LOCATION WHERE THEY WILL START. FRONT PASSES OVERNIGHT AND COULD BRING LOW STRATUS. STARTED WITH A SCT010 GROUP AND MAY HAVE TO HIT HARDER AT LATER TAF ISSUANCES. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 222 PM CDT SUN JUN 7 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-081200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 222 PM CDT SUN JUN 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A NEARLY STATIONARY FRONT OVER NORTH CENTRAL KANSAS WILL BEGIN TO SLOWLY SAG SOUTHEAST THIS EVENING AND BE LOCATED ALONG THE KANSAS TURNPIKE BY MIDNIGHT TONIGHT. AN UPPER LEVEL DISTURBANCE OVER WESTERN KS APPROACHES THE AREA THIS AFTERNOON...WITH THUNDERSTORMS EXPECTED TO DEVELOP AFTER 230 PM. THE THUNDERSTORMS ARE EXPECTED TO THEN BECOME MORE NUMEROUS ACROSS THE AREA THROUGH THE EVENING HOURS...PARTICULARLY OVER NORTHEAST KANSAS...AS A STRONGER WAVE APPROACHES THIS EVENING AND OVERNIGHT. SOME OF THE THUNDERSTORMS WILL LIKELY BECOME SEVERE QUICKLY WITH VERY LARGE HAIL AND STRONG WINDS. TORNADOES WILL ALSO BE A POSSIBILITY THROUGH THE EVENING HOURS. THE COVERAGE AND INTENSITY OF THE THUNDERSTORMS SHOULD BEGIN TO DECREASE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY IT WILL REMAIN UNSETTLED ACROSS THE AREA TUESDAY THROUGH THE END OF THE WEEK WITH A CHANCE FOR MORE THUNDERSTORMS ACROSS MOST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED ACROSS THE AREA LATE THIS AFTERNOON AND ESPECIALLY THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1119 AM CDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL 5 E BARNES 39.71N 96.78W
06/06/2009 E1.00 INCH MARSHALL KS TRAINED SPOTTER
WINDOWS BROKEN AT NEARBY HOME BECAUSE OF WIND DRIVEN
HAILSTONES. DELAYED REPORT.
&&
MRCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 400 PM CDT SUN JUN 7 2009 KSZ011-012-072230- BROWN-NEMAHA- 400 PM CDT SUN JUN 7 2009 ...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND BROWN COUNTIES... THROUGH 530 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF NORTHEAST NEMAHA AND NORTHWEST BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SABETHA...FAIRVIEW...MORRILL...HAMLIN AND RESERVE. A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 110 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
10 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Nickel and penny size hail along with quarter size hail was reported.
Nickel size hail was reported by a trained spotter.
Quarter size hail was reported by the public.
A 4 inch tree limb was broken due to strong winds with a thunderstorm.
Quarter size hail reported with a severe thunderstorm.
Sixty mile per hour wind gusts were estimated by a spotter with a severe thunderstorm.
A spotter also estimated winds to around sixty miles per hour with this storm.
A spotter reported a funnel cloud two miles northwest of Hiawatha, Kansas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177400, 177401, 177402, 177403, 177404, 177405, 177406, 177407, 177408, 177409, 177410, 177411, 177412.